Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Columbia, SC

February 21, 2005Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Feb 21, 2005, 9:39 PM EST for Richmond County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 9:39 PM EST (02:39 UTC)
Expired
Feb 21, 2005, 10:15 PM EST
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richmond County, GA

The radar

The Columbia radar (KCAE), 104 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 7:05 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 220239
SVRCAE
GAC245-220315-
/O.NEW.KCAE.SV.W.0008.050222T0239Z-050222T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  THIS INCLUDES THE CITIES OF...FORT GORDON...AUGUSTA

* UNTIL 1015 PM EST

* AT 931 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FORT GORDON...OR ABOUT NEAR GROVETOWN...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUGUSTA BY 945 PM EST

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3354 8205 3337 8229 3328 8194 3342 8193

$$

TTH
1 follow-up statement
000 
WWUS52 KCAE 220303
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1003 PM EST MON FEB 21 2005

GAC245-220313-
/O.CAN.KCAE.SV.W.0008.000000T0000Z-050222T0315Z/
RICHMOND GA-
1003 PM EST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
TUESDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3354 8205 3337 8229 3328 8194 3342 8193

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:35 PM EST, 7 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 2:35 PM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST MON FEB 21 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ELEVATED CONVECTION MOVING INTO THE AREA THIS AFTERNOON. BEST CHANCE
FOR CONVECTION STILL LOOKS LIKE BEFORE 7 PM. CURRENTLY SEEING A GOOD
BIT OF LIGHTNING WITH LINE OF STORMS CROSSING INTO OUR CWA.
WILL LEAVE CHANCE POPS FOR THE OVERNIGHT. WAVE DEVELOPING ON FRONT, SO WILL
CROSS THE AREA SLOWLY TUESDAY INTO TUESDAY NIGHT. MILD TEMPS TONIGHT
AND TUESDAY MODERATING TO NEAR NORMAL BY WEDNESDAY.

SURFACE FRONT PUSHES SOUTH OF THE AREA BY WEDNESDAY. PLAN TO KEEP A
CHANCE OF SHOWERS INTO TUESDAY MORNING. DRY WEDNESDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. UPPER FLOW REMAIN ZONAL THROUGH WEDNESDAY
WITH SIGNIFICANT SHORT WAVES REMAINING TO THE NORTH AND SOUTH OF THE
AREA.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
ZONAL UPPER FLOW BECOMES MORE AMPLIFIED BY THE WEEKS END AS A RIDGE
BUILDS ACROSS THE ROCKIES AND A TROUGH CROSSES THE GREAT LAKES TO
THE NORTHEAST. TIMING DIFFERENCES BETWEEN GFS AND NAM IN BRINGING
SOUTHERN SYSTEM INTO THE AREA. GFS FASTER WITH PRECIP MOVING IN
WEDNESDAY NIGHT WHILE NAM SPREADS RAIN BACK INTO THE AREA DURING THE
DAY THURSDAY. WILL KEEP POPS FOR THURSDAY INTO THURSDAY NIGHT THEN
DRY FRIDAY AND SATURDAY. TEMPS SLIGHTLY BELOW NORMAL. MAY SEE A
WEDGE SCENARIO DEVELOPING SUNDAY AND MONDAY WITH OVERRUNNING RAIN
RETURNING. WILL INTRODUCE LOW CHANCE POPS FOR SUNDAY THROUGH MONDAY.

&&

.AVIATION...
LOW LEVEL BOUNDARY RECENTLY SLIPPED SOUTH THROUGH CAE...RESULTING IN
LOWER VISIBILITIES AND CEILINGS. WILL CONCENTRATE ON SHORT TERM
THREAT INVOLVING TWO AREAS OF CONVECTION TO OUR NORTHWEST...MOVING
TO THE EAST SOUTHEAST. FIRST BAND OF THUNDERSTORMS STRETCHING ACROSS
NORTHERN GA...AND INTO UPSTATE SC ALONG A SURFACE BOUNDARY. OTHER
BAND OF THUNDERSTORMS STARTED IN OK/AR EARLY THIS
MORNING...TRAVELLED ACROSS TN THIS MORNING...AND IS NOW ACROSS
WESTERN NC INTO NORTHERN GA. WILL USE RADAR LOOP EXTRAPOLATION TO
PROVIDE A TIMING OF TSRA INTO CAE AND AGS VCNTY LATER THIS AFTERNOON
INTO THIS EVENING...USING A 20 TO 24Z TEMPO GROUP. SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM...THAT INCLUDES CAE AND
AGS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC: LM
AVIATION: DM
Hazardous weather outlook, Feb 21, 4:57 AM EST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
457 AM EST MON FEB 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
457 AM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 21, 5:56 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EST MON FEB 21 2005

SCZ041-212330-

BAMBERG-
556 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT BAMBERG COUNTY THROUGH 630 PM
EST...

AT 556 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 1 MILE NORTHWEST OF OLAR MOVING EAST AT
35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
OLAR...GOVAN AND EHRHARDT THROUGH 630 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Feb 21, 6:01 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EST MON FEB 21 2005

SCZ036-212330-

ORANGEBURG-
601 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 630 PM
EST...

AT 601 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF
ROWESVILLE...OR ABOUT 9 MILES SOUTHEAST OF ORANGEBURG...MOVING EAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND ROWESVILLE...BRANCHVILLE...BOWMAN...ELLOREE...SANTEE...
VANCE...HOLLY HILL AND EUTAWVILLE THROUGH 630 PM EST.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, Feb 21, 7:27 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EST MON FEB 21 2005

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GAZ040-063>065-077-SCZ035-041-220145-
BAMBERG SC-BARNWELL SC-BURKE GA-COLUMBIA GA-LINCOLN GA-MCDUFFIE GA-
RICHMOND GA-
INCLUDING THE CITIES OF...AUGUSTA...BAMBERG...BARNWELL...DENMARK...
EVANS...FORT GORDON...GROVETOWN...MARTINEZ...THOMSON AND WAYNESBORO
727 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM.

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND APPROACH
NORTHERN PORTIONS OF THE CENTRAL SAVANNAH RIVER AREA BY 900 PM. THIS
WILL INCLUDE THE VICINITIES OF LINCOLNTON...THOMPSON...AND APPLING.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING OF SMALL CREEKS
AND ROADWAYS.

RESIDENTS SHOULD BE ALERT TO THE SEVERE WEATHER POTENTIAL AND LISTEN
FOR ANY LATER STATEMENTS OR WARNINGS.

THROUGH 900 PM...OTHER SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHERN PORTIONS OF THE CENTRAL SAVANNAH RIVER AREA AND SOUTHERN
MIDLANDS. THIS WILL INCLUDE THE VICINITIES OF METRO
AUGUSTA...WAYNESBORO...SAVANNAH RIVER SITE...BARNWELL AND BAMBERG.

SCZ018-020-021-025>028-030-220145-
AIKEN SC-EDGEFIELD SC-FAIRFIELD SC-LEXINGTON SC-MCCORMICK SC-
NEWBERRY SC-RICHLAND SC-SALUDA SC-
INCLUDING THE CITIES OF...AIKEN...BATESBURG...BELVEDERE...CAYCE...
CLEARWATER...COLUMBIA...DENTSVILLE...FOREST ACRES...IRMO...
LEXINGTON...NEWBERRY...NORTH AUGUSTA...OAK GROVE...RED BANK...
SPRINGDALE...ST. ANDREWS...WEST COLUMBIA...WINNSBORO AND WOODFIELDS
727 PM EST MON FEB 21 2005

THROUGH 900 PM...A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE VICINITIES OF NEWBERRY...LAKE
MURRAY...SALUDA...EDGEFIELD...AND MCCORMICK. THIS ACTIVITY WILL
CONTINUE TO MOVE SOUTHEAST TO NEAR COLUMBIA...LEXINGTON...AND AIKEN.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING. HEAVY DOWNPOURS MAY ALSO LEAD TO
LOCALIZED FLOODING OF SMALL CREEKS AND ROADWAYS. MOTORISTS SHOULD
EXERCISE CAUTION.

RESIDENTS SHOULD BE ALERT TO THE SEVERE WEATHER POTENTIAL AND LISTEN
FOR ANY LATER STATEMENTS OR WARNINGS.
Local storm report, Feb 21, 8:28 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
828 PM EST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     8 N MIDVILLE            32.94N 82.24W
02/21/2005                   BURKE              GA   FIRE DEPT/RESCUE

            2 TREES DOWN REPORTED BY FIRE STATION NUMBER 8 AT ROSIER
            ROAD AND HWY 56

&&

BARLOW
Local storm report, Feb 21, 9:18 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 PM EST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             THOMSON                 33.47N 82.50W
02/21/2005  1.00 INCH        MCDUFFIE           GA   LAW ENFORCEMENT

&&

BARLOW
Local storm report, Feb 21, 9:39 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             GROVETOWN               33.45N 82.20W
02/21/2005  0.75 INCH        COLUMBIA           GA   COUNTY OFFICIAL

&&

BARLOW

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:07 PM ESTSevere Thunderstorm WarningCAEBurke23 min
Feb 21, 8:55 PM ESTSevere Thunderstorm WarningCAEMcDuffie35 min
Feb 21, 9:12 PM ESTSevere Thunderstorm WarningCAEColumbia33 min
Feb 21, 10:32 PM ESTSevere Thunderstorm WarningCAEBurke43 min
Feb 22, 1:42 AM ESTSevere Thunderstorm WarningCAEBurke33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.